Does Celexa cause paranoia? (3+ factors)
In this article, we will discuss whether Celexa can cause paranoia. We will also discuss some research studies and factors contributing to Citalopram-induced paranoia.
Does Celexa cause paranoia?
Yes, Celexa can cause paranoia. While Celexa can have side effects, including changes in mood and mental state, paranoia is not a commonly reported side effect associated with its use.
Celexa, a selective serotonin reuptake inhibitor, is an antidepressant used to treat mental health conditions like depression and anxiety (1).
It is important to note that everyone’s response to medications can be different, and some individuals may experience less common or infrequent side effects including paranoid reactions (2).
Paranoia may occur shortly after starting Celexa treatment or even after being on medication for a while and may subside as your body gets used to the medication.
It is crucial to consult a healthcare professional promptly if someone is experiencing symptoms of paranoia or any other concerning mental health symptoms while taking Celexa.
What does research suggest?
Several research studies indicated the occurrence of paranoid reactions while using Celexa.
One study indicated that although Celexa is considered one of the safer SSRIs, there have been cases where unusual side effects, such as hallucinations and delusions, emerged shortly after starting the medication to treat conditions like depression (3).
Another study stated that SSRIs in general may have the potential to trigger and worsen paranoid reactions when prescribed for individuals with depression. The risk appears to be higher in patients who have a history of paranoid symptoms and are experiencing both depressive and psychotic features concurrently (4).
Like Sertraline, Citalopram, being an antidepressant, can also help people with paranoia associated with depression. A study stated that Citalopram helped calm down agitated patients who had dementia and were experiencing delusions and paranoia (5).
What factors can contribute to Celexa-induced paranoia?
Celexa-induced paranoia is a rare side effect, but when it occurs, several factors may contribute to it.
Individual sensitivity: Some individuals may be more sensitive to the effects of Citalopram or other medications, making them more susceptible to experiencing unusual side effects like paranoia.
Underlying conditions: People with a history of paranoid symptoms or certain mental health conditions, such as schizophrenia, may be at a higher risk of experiencing paranoia when taking Citalopram (4).
Dosage: Higher doses could potentially increase the likelihood of side effects, including paranoia.
Medication interaction: Citalopram may interact with other medications a person is taking, potentially increasing the risk of side effects.
Drug interactions: Alcohol or recreational drugs may interact with Citalopram leading to unexpected side effects like paranoia.
It is crucial to discuss any concerns or unusual symptoms with a healthcare provider when taking Citalopram or any other medication.
What to do if Celexa causes paranoia?
Talk to your healthcare provider if you think Celexa is causing paranoid reactions. It is not likely for this antidepressant to cause such a side effect if you keep taking it properly, but it could affect some people.
If you are experiencing other symptoms of mania as well and constantly finding yourself paranoid, Celexa could be affecting your psychological health.
In such cases, your healthcare provider will make sure if Celexa is causing this side effect, or if some other factor is the main culprit.
How to manage paranoia while using Celexa?
Paranoia associated with the initial phase of Celexa treatment may subside as the body adjusts to the medication. however, if the symptoms do not disappear, it is essential to take the following steps to manage the situation:
- Contact your healthcare provider to report the symptoms of paranoia. They can assess your condition and decide on the appropriate course of action.
- Your healthcare provider may decide to adjust the dosage of Celexa or switch you to a different medication if paranoia is believed to be the side effect of Celexa.
- In some cases, a thorough psychiatric evaluation may be necessary to assess the severity and potential underlying causes of paranoia. This evaluation can help guide treatment decisions.
- Consider psychotherapy or counselling, such as cognitive behavioural therapy, which can be effective in addressing paranoia and related symptoms.
- Avoid alcohol and recreational drugs, as these substances can exacerbate paranoia and interact negatively with medications.
While paranoia is not a common side effect of Celexa, it is a rare possibility. Some people may experience paranoia when using Celexa, especially if they have a history of paranoid symptoms. Remember that managing paranoia while using Celexa requires close collaboration with a healthcare professional. They can help you make informed decisions about your treatment plan and provide the necessary support to address your specific needs.
Was this helpful?
Sharbaf Shoar N, Fariba KA, Padhy RK. Citalopram. [Updated 2021 Dec 11]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK482222/
Capaldi VF 2nd, Carr RB. Citalopram-induced hallucinations and delusions in a young adult. Gen Hosp Psychiatry. 2010 Nov-Dec;32(6):648.e1-3. doi: 10.1016/j.genhosppsych.2010.07.008. Epub 2010 Sep 15. PMID: 21112465.https://pubmed.ncbi.nlm.nih.gov/21112465/
Lauterbach, E. C. (1991). Serotonin Reuptake Inhibitors, Paranoia, and the Ventral Basal Ganglia. Clinical Neuropharmacology, 14(6), 547–555. doi:10.1097/00002826-199112000-00007https://sci-hub.se/https://doi.org/10.1097/00002826-199112000-00007